MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL (SINGAPORE) BD ULTRA-FINE¿ INSULIN PEN NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE

BECTON DICKINSON MEDICAL (SINGAPORE) BD ULTRA-FINE¿ INSULIN PEN NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE
Catalog Number 320882
Medical Device Problem Codes Misconnection (1399); Failure to Deliver (2338)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 8078465.Medical device expiration date: 2023-02-28.Device manufacture date: 2018-09-02.Medical device lot #: unknown.Medical device expiration date: unknown.Device manufacture date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd ultra-fine¿ insulin pen needle had no insulin flow during the injection.The pen needle was reportedly not primed before use.Lot # 8078465 and an unspecified lot were reported to have been involved in this event, but it is unknown how many occurrences happened within each.This complaint was created to capture the 3rd of 3 related incidents.The following information was provided by the initial reporter: "consumer reported: no insulin flow during injection.Does not prime before use.She experienced this issue with 2 boxes stated, wasting a lot of pen needles".
 
Additional Manufacturer Narrative
Investigation: customer returned (17) used 31g x 5mm bd pen needles without tear drop labels attached.Consumer reported: no insulin flow during injection.All 17 returned pen needles were examined and it was observed that 16 were bent on the non-patient end (npe) cannula, however, no evidence of manufacturing defects was observed.The one returned pen needle that had a straight npe cannula was tested for flow using a test pen injector, and it was able to expel properly.The bent npe cannulas would be the cause for no flow through the pen needles, hence, the customer would think the pen needles were clogged (as reported).Since all 17 samples were returned after use, and no manufacturing defects were observed, the probable cause of the bent npe cannulas is user error during pen needle attachment to a pen injector.Pen needle dhr batch 8078465 was reviewed: the batch number was built on pen assembly line by september 2018.Review of the dhr revealed all required challenges samples and testing was performed per specification in accordance with the in-processing sampling plans no similar defect was found during the qa outgoing inspection and in process inspection.No quality notification was raised on past 12 months on similar non-conformance.The possible root cause for this issue is: user error.No evidence of manufacturing related issues were observed on the returned samples.It is bd¿s experience that the non-patient end breakage and bending is directly associated with the placing of the needle onto the pen device by the user.If the non-patient end of the needle is not placed centrally to the pen device, then instead of the non-patient end of the needle piercing the rubber septum of the vial, it hits hard material and can be bent/broken when fitted to the pen.
 
Event or Problem Description
It was reported that the bd ultra-fine¿ insulin pen needle had no insulin flow during the injection.The pen needle was reportedly not primed before use.Lot # 8078465 and an unspecified lot were reported to have been involved in this event, but it is unknown how many occurrences happened within each.This complaint was created to capture the 3rd of 3 related incidents.The following information was provided by the initial reporter: "consumer reported: no insulin flow during injection.Does not prime before use.She experienced this issue with 2 boxes.Stated, wasting a lot of pen needles".

Brand Name
BD ULTRA-FINE¿ INSULIN PEN NEEDLE
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
Manufacturer Contact
brett wilko
9450 south state street
sandy, UT 84070
8015652341
MDR Report Key9110485
Report Number8041187-2019-00753
Device Sequence Number2132000
Product Code FMI
UDI-Device Identifier10885403897504
UDI-Public10885403897504
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K162516
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number320882
Device Lot NumberSEE SECTION H.10.
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date10/02/2019
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale